Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 30, 2008, 1:51 AM CDT for Benton County, Iowa. It was in force for 6 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2008, 1:51 AM CDT (06:51 UTC)
- Expired
- May 30, 2008, 7:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 139 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:02 AM CDT | FLASH FLOOD | Vinton, IA | WATER COVERING HIGHWAY 218 NORTHWEST OF VINTON AND WATER OVERFLOWING FIELDS. |
| May 30, 3:18 AM CDT | FLASH FLOOD | N Vinton, IA | HIGHWAY 218 AROUND 17 TH AVENUE IS IMPASSABLE WITH WATER OVER THE HIGHWAY. GRAVEL ROAD ALONG RIVER JUST NORTH OF VINTON ALSO HAS WATER OVER THE ROAD. |
| May 30, 3:51 AM CDT | FLASH FLOOD | Vinton, IA | HIGHWAY 218 NEAR 64TH STREET, 4 SOUTH OF VINTON IMPASSABLE WITH WATER OVER THE HIGHWAY. CEDAR RIVER IN TOWN OUT OF ITS BANKS BY 200 YARDS IN SOME PLACES. HINKLE CREEK ON THE NORTH SIDE OF TOWN OUT OF ITS BANKS, FLOODING 60TH STREET IN TOWN. |
| May 30, 5:15 AM CDT | FLASH FLOOD | Garrison, IA | WATER RESCUE OF DRIVER OF CAR THAT WENT INTO A FLOODED CREEK. |
| May 30, 5:15 AM CDT | FLASH FLOOD | Vinton, IA | SEWERS BACKING UP INTO BASEMENTS OF HOMES. GRAVEL ROADS BEGINNING TO WASH OUT. |
| May 30, 5:55 AM CDT | FLASH FLOOD | Vinton, IA | BRIDGE OUT ON HIGHWAY V61 DUE TO FLOODING NORTH OF VINTON. HINKLE CREEK ON NORTH SIDE OF TOWN HAS FLOODED CAUSING 3 HOMES TO BE EVACUATED. |
| May 30, 6:41 AM CDT | HEAVY RAIN 1.73 | 1 Ssw Belle Plaine, IA | STORM TOTAL. |
| May 30, 7:00 AM CDT | FLASH FLOOD | Vinton, IA | HIGHWAY 218 NOW OPEN BOTH SIDES OF TOWN. MOUNT AUBURN BLACKTOP, V61, STILL CLOSED. |
| May 30, 7:00 AM CDT | HEAVY RAIN 4.5 | Vinton, IA | STORM TOTAL SO FAR AT EM OFFICE. |
| May 30, 7:37 AM CDT | HEAVY RAIN 4 | 2 Nnw Shellsburg, IA | 24 HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 712 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 300659 FFWDVN IAC011-301245- /O.NEW.KDVN.FF.W.0008.080530T0651Z-080530T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 158 AM CDT FRI MAY 30 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA... THIS INCLUDES THE CITY OF VINTON... * UNTIL 745 AM CDT * AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINALL AMOUNTS IN EXCESS OF 1 TO 2 INCHES OVER THE PAST 3 HOURS HAS FALLEN NORTH OF A LINE FROM DYSART TO URBANA. THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 3 AM...RESULTING IN FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO URBANA... MOUNT AUBURN AND GARRISON BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. LAT...LON 4228 9229 4227 9184 4188 9186 4188 9230 TIME...MOT...LOC 0651Z 180DEG 0KT 4212 9210 $$ SHEETS
1 follow-up statement
000 WGUS73 KDVN 300806 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 302 AM CDT FRI MAY 30 2008 IAC011-301245- /O.CON.KDVN.FF.W.0008.000000T0000Z-080530T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BENTON IA- 305 AM CDT FRI MAY 30 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR BENTON COUNTY... AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO BENTON COUNTY. THIS WILL RESULT IN ADDITIONAL FLASH FLOODING. AT 234 AM CDT...EMERGENCY MANAGEMENT REPORTED WATER COVERING HIGHWAY 218 NORTHWEST OF VINTON AND WATER OVERFLOWING FIELDS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON... URBANA...MOUNT AUBURN AND GARRISON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4228 9229 4227 9184 4188 9186 4188 9230 TIME...MOT...LOC 0802Z 180DEG 0KT 4212 9210 $$ SHEETS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:52 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 29, 10:52 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 PM CDT THU MAY 29 2008
.UPDATE...
SEVERE MCS IS NOW WELL UNDERWAY OVER CENTRAL IOWA AT THIS
TIME...AND WILL BE BARRELLING INTO THE FORECAST AREA HERE WITHIN
THE NEXT HOUR OR SO. HAVE MADE SOME QUICK UPDATES TO THE MIN T...
TEMPERATURE...DEWPOINT AND WIND TRENDS. OTHERWISE THERE ARE NO
CHANGES TO THE FORECAST AT THIS TIME.
&&
.AVIATION...
CONVECTION WILL BE ROLLING ACROSS KCID...KDBQ AND KMLI IN THE NEXT
SEVERAL HOURS WITH HEAVY RAIN...LOW CIGS AND VISBYS. WILL BE
ADJUSTING TIMING OF THIS CONVECTION WITH UPDATES AND NEW ISSUANCES
IN THE NEXT COUPLE OF HOURS.
&&
.HYDROLOGY...
LATEST FORECASTED RAINFALL IS PRETTY HEFTY IN THE NEXT 12 HOURS...
AND HAS PRODUCED SOME RATHER HIGH CREST FORECASTS ON THE
WAPSIPINICON...MAQUOKETA...CEDAR AND IOWA RIVERS. ON THE MAQUOKETA
NEAR MANCHESTER...THIS CREST IS EXPECTED WITHIN 12 HOURS...SO WENT
AHEAD AND ISSUED THE WARNING FOR THIS LOCATION. OTHERWISE...WE
HAVE A LITTLE MORE TIME TO SEE WHERE THE ACTUAL MAX RAINFALL AXIS
OCCURRS...AND HAVE HELD OFF ON RIVER FLOOD WARNINGS FOR NOW. THE
WAPSIPINICON AT DEWITT OF COURSE ALREADY HAD A FLOOD WARNING...SO
JUST UPDATED THIS WARNING WITH THE NEW INFORMATION WITH A CAVEAT
ABOUT THE RAINFALL IN THE NEXT 12 HOURS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 10 AM CDT FRIDAY FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 10 AM CDT FRIDAY FOR CARROLL-JO DAVIESS-
ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
LEHazardous weather outlook, May 29, 4:55 AM CDT, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT THU MAY 29 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 455 AM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING...ALONG AND NORTH OF I-80. ANY THUNDERSTORMS ARE NOT ANTICIPATED TO BE SEVERE. TONIGHT...A LARGE AREA OF THUNDERSTORMS WILL MOVE ACROSS MOST OF THE REGION LATE THIS EVENING AND OVERNIGHT. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH RAINFALL RATES OF 2 INCHES AN HOUR OR MORE POSSIBLE. WIDESPREAD RAIN TOTALS OF 1 TO 3 INCHES OR MORE IS EXPECTED DUE TO A TRAINING OF THUNDERSTORMS OVER THE SAME AREA. THIS HEAVY RAIN COULD FALL ON ALREADY MOIST SOILS ALLOWING FOR THE RISK OF LOCALIZED FLASH FLOODING. LOCATIONS MOST SUSCEPTIBLE FOR HEAVY RAIN AND FLASH FLOODING IS NORTH OF I-80 IN IOWA...FOR THIS REASON...A FLASH FLOOD WATCH IS IN EFFECT FROM 10 PM THIS EVENING INTO FRIDAY MORNING. SOME OF THE STRONGEST STORMS LATE THIS EVENING AND OVERNIGHT MAY ALSO APPROACH OR REACH SEVERE LEVELS WITH LARGE HAIL UP TO THE SIZE OF NICKELS. STRONG WINDS OF 30 TO 50 MPH ARE ALSO POSSIBLE WITH ISOLATED DAMAGING WINDS UP TO 60 MPH. LOCATIONS THAT COULD EXPERIENCE SEVERE WEATHER ARE PRIMARILY ALONG AND NORTH OF HIGHWAY 34. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A MANCHESTER TO FAIRFIELD LINE FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE THUNDERSTORM COMPLEX WILL DISSIPATE ACROSS THE AREA FRIDAY MORNING. THERE IS A THREAT OF HEAVY RAIN ALONG AND NORTH OF INTERSTATE 80. AN ISOLATED STORM MAY BE SEVERE WITH HAIL OR DAMAGING WINDS. THUNDERSTORMS WILL REDEVELOP FRIDAY AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. CURRENT INFORMATION SUGGESTS THAT HAIL OR DAMAGING WINDS WOULD BE THE PRIMARY THREAT. THE AREA MOST AT RISK FRIDAY AFTERNOON IS SOUTH OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS. THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. PLEASE REPORT AND SEVERE WEATHER...HEAVY RAIN AND FLOODING TO THE QUAD CITIES WEATHER FORECAST OFFICE. NICHOLS/08
In the hours before
Special weather statement, May 29, 11:37 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1137 PM CDT THU MAY 29 2008 IAZ040>042-051>054-ILZ001-300645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA 1137 PM CDT THU MAY 29 2008 ...MORE THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS... LINE OF STRONG THUNDERSTORMS WILL MOVE EAST THROUGH THE AREA BY 1 AM. THE STORMS WERE JUST ENTERING WESTERN BUCHANAN AND BENTON COUNTIES AND WILL REACH THE MISSISSIPPI RIVER AROUND 1 AM. VERY HEAVY RAIN WITH RAINFALL AMOUNTS UP TO AN INCH IN AN HOUR WILL BE POSSIBLE. THE HEAVY RAINS ON THE ALREADY SATURATED GROUND MAY CAUSE ADDITIONAL FLOODING OF SMALL CREEKS AND STREAMS AND OTHER LOW LYING AREAS. IN ADDITION TO THE HEAVY RAIN...THE THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS OF 40 TO 50 MPH. DLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:28 PM CDT | River Flood Warning | DVN | Delaware, Jones | 47 hr |
| May 30, 2:41 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 34 min |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Jackson | 71 hr |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Buchanan, Linn | 27 hr |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Jones, Linn | 21 days |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 35 days |
| May 30, 6:29 AM CDT | Areal Flood Warning | DVN | Buchanan, Delaware, Dubuque | 12 hr |
| May 30, 7:54 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 36 min |
| May 30, 7:56 AM CDT | Flash Flood Warning | DVN | Jones | 7 hr |
| May 30, 8:09 AM CDT | Areal Flood Warning | DVN | Benton | 12 hr |
| May 30, 9:40 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 28 days |
| May 30, 9:40 AM CDT | River Flood Warning | DVN | Louisa | 33 days |
| May 30, 9:40 AM CDT | River Flood Warning | DVN | Louisa | 37 days |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.